Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Sep 5, 2020, 12:01 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Sep 6, 2020, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 12:01 PM MDT (18:01 UTC)
- In effect from
- Sep 6, 2020, 10:00 AM MDT
- Expired
- Sep 6, 2020, 6:30 PM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWUS83 KGLD 051801 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1201 PM MDT Sat Sep 5 2020 ...Critical Fire Weather Conditions Today and Sunday... .Drier air will become even drier Sunday as temperatures increase. COZ252>254-060600- /O.UPG.KGLD.FW.A.0011.200906T1800Z-200907T0100Z/ /O.NEW.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ /O.CON.KGLD.FW.W.0021.000000T0000Z-200906T0100Z/ Yuma-Kit Carson-Cheyenne- 1201 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252... 253 AND 254... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252... 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
5 follow-up statements
887 WWUS83 KGLD 060045 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 645 PM MDT Sat Sep 5 2020 ...Critical Fire Weather Conditions Today and Sunday... .Drier air will become even drier Sunday as temperatures increase. COZ252>254-060600- /O.CAN.KGLD.FW.W.0021.000000T0000Z-200906T0100Z/ /O.CON.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Yuma-Kit Carson-Cheyenne- 645 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...West to Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
507 WWUS83 KGLD 060056 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 656 PM MDT Sat Sep 5 2020 ...Critical Fire Weather Conditions Today and Sunday... .Drier air will become even drier Sunday as temperatures increase. KSZ001-002-013-NEZ079>081-061200- /O.EXA.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Cheyenne-Rawlins-Sherman-Dundy-Hitchcock-Red Willow- 656 PM MDT Sat Sep 5 2020 /756 PM CDT Sat Sep 5 2020/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 8 PM MDT /9 PM CDT/ SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...079...080 AND 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM MDT /11 AM CDT/ to 8 PM MDT /9 PM CDT/ Sunday. * Affected Area...In Kansas...Fire Weather Zone 001 Cheyenne... Fire Weather Zone 002 Rawlins and Fire Weather Zone 013 Sherman. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North to Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...Around 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-061200- /O.CON.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Yuma-Kit Carson-Cheyenne- 656 PM MDT Sat Sep 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...West to Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
613 WWUS83 KGLD 060901 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 301 AM MDT Sun Sep 6 2020 KSZ027-061800- /O.EXA.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Wallace- 301 AM MDT Sun Sep 6 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 027... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 8 PM MDT this evening. * Affected Area...In Kansas...Fire Weather Zone 027 Wallace. * Winds...North 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-KSZ001-002-013-NEZ079>081-061800- /O.CON.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Dundy-Hitchcock- Red Willow- 301 AM MDT Sun Sep 6 2020 /401 AM CDT Sun Sep 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...079... 080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins and Fire Weather Zone 013 Sherman. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
313 WWUS83 KGLD 061421 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 821 AM MDT Sun Sep 6 2020 KSZ003-014-070200- /O.EXA.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Decatur-Thomas- 921 AM CDT Sun Sep 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003 AND 014... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * Affected Area...In Kansas...Fire Weather Zone 003 Decatur and Fire Weather Zone 014 Thomas. * Winds...North 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-KSZ001-002-013-027-NEZ079>081-070200- /O.CON.KGLD.FW.W.0022.200906T1600Z-200907T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Wallace-Dundy-Hitchcock- Red Willow- 821 AM MDT Sun Sep 6 2020 /921 AM CDT Sun Sep 6 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...027...079...080...081...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman and Fire Weather Zone 027 Wallace. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...North 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
390 WWUS83 KGLD 070030 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 630 PM MDT Sun Sep 6 2020 COZ252>254-KSZ001>003-013-014-027-NEZ079>081-070130- /O.CAN.KGLD.FW.W.0022.000000T0000Z-200907T0200Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Sherman-Thomas-Wallace- Dundy-Hitchcock-Red Willow- 630 PM MDT Sun Sep 6 2020 /730 PM CDT Sun Sep 6 2020/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...013...014... 027...079...080...081...252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. As sunset approaches, temperatures across the warning area are slowly decreasing allowing humidity values to increase. Winds have also begun to drop as well below criteria, prompting cancellation. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 5, 11:28 AM MDT, 33 minutes earlier.
Area forecast discussion, Sep 5, 11:28 AM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1128 AM MDT Sat Sep 5 2020
.SHORT TERM...(Today through Monday night)
Issued at 300 AM MDT Sat Sep 5 2020
Today-tonight...A 600dam upper level high pressure center centered
over Utah this morning will remain stationary through tonight. 850mb
temperatures increase 4F to 6F compared to yesterday supporting
highs in the low 90s to 100 degrees under a sunny sky. The hottest
readings are expected along and north of the interstate. Southerly
winds will start to increase around noontime with sustained speeds
of 15 to 20 mph with higher gusts during the afternoon. A clear sky
is expected tonight with low temperatures in the low 60s to near 70.
Sunday-Sunday night...little change in the upper level pattern
during the day with the upper high shifting west into California as
an upper level trough and cold front approach from the north. 850mb
temperatures rise another 5F to 13F during the late morning and
afternoon hours before cooling a tad toward the end of the day and
then overnight with the front. Will be advertising highs in the
98 to 107 degree range which is similar to the GFS 2m temperatures
and CONSHORT guidance. Record and near record high temperatures
are expected, see CLIMATE section below. I adjusted a bit higher
using the full mixing of the NAM/GFS 850mb temperatures. Breezy
northwest winds slowly move in from the northwest during the day
with northeast winds around 10 mph overnight. Low temperatures in
the low 50s to low 60s.
Monday-Monday night...east to northeast winds slowly increase during
the day with gusts in the 25 to 30 mph range by sunset. No
precipitation expected given a very dry 850-500mb layer. 850mb
temperatures drop about 19F to 29F across the area supporting the
better performing high temperature guidance ranging from the upper
70s to around 80 in extreme southwest Nebraska to the mid 80s from
Flagler to Leoti and points south. Precipitation chances increase
Monday night as the upper trough matures while dropping into
northern Colorado. Moisture in the 850-500mb layer increases,
highest along and north of the interstate where highest pops are
advertised. We currently have low temperatures ranging from the low
to mid 30s in far eastern Colorado to the upper 30s and low 40s east
of the border. However, hourly temperatures through sunrise are
several degrees warmer. This appears to be why the precipitation
type is all liquid. I wouldnt be surprised if later model runs
bring temperatures down enough to introduce some snow to areas
along and west of the CO/KS border.
.LONG TERM...(Tuesday through Friday)
Issued at 200 AM MDT Sat Sep 5 2020
At the start of the period, an upper closed low travels south
towards the desert southwest, with a surface cold front continuing
to push south of the region. Southwest flow prevails aloft ahead of
the upper low.
Tuesday looks to have the best opportunity for precipitation during
the long term period, as rain develops behind the frontal boundary
and the upper low reaches the central/eastern portion of the Four
Corners region. Strong cold air advection is expected, along with
north to northeast winds gusting up to 40 mph or so (although higher
gusts will be possible). Chances for rain persist through the day
across the entire area.
The cold temperatures result in the potential for a rain/snow mix
Tuesday night across eastern Colorado and spreading into adjacent
northwest Kansas and southwest Nebraska. Rain chances return through
the day Wednesday with a rain/snow mix possible in eastern Colorado
once again Wednesday night. Due to warm ground temperatures, little
to no accumulation is anticipated at this time. A lot of uncertainty
remains with how this system will play out, particularly with its
timing and placement midweek. Will need to monitor the forecast
closely and make adjustments when necessary.
Depending on how quickly the low exits the High Plains, Thursday and
Friday should be mostly dry (kept some lingering slight/low chance
PoPs for now). The system pushes northeast of the region during this
timeframe, with surface high pressure and subsidence moving in
behind.
After temperatures bottom out on Tuesday, a warming trend is
expected during the extended period. High temperatures are forecast
in the 40s to low 50s on Tuesday, steadily rising to the upper
60s/low 70s for Friday. Low temperatures follow suit, climbing from
the upper 20s through upper 30s on Tuesday night to the low 40s
Thursday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM MDT Sat Sep 5 2020
VFR conditions forecast for the TAFs. Light winds will become
breezy this afternoon for both sites. During the evening the winds
will become light for a few hours before turning to the southwest
and becoming breezy. Sunday the southwest winds will turn to the
northwest during the late morning as a surface trough moves
through.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Sat Sep 5 2020
A Red Flag Warning is in effect for all of our far eastern
Colorado counties today with a Fire Weather Watch Sunday. On
Sunday nearly the entire forecast area will see relative humidity
values below 15 percent, the only question is how strong the north
to northwest winds will be. For now have decided to hold off on
adding any additional counties or upgrading our CO counties to a
Red Flag Warning.
&&
.CLIMATE...
Issued at 300 AM MDT Sat Sep 5 2020
Here are the record high temperatures for Sunday September 6th:
Goodland KS 102F/1939
Burlington CO 101F/1959
Hill City KS 107F/1939
McCook NE 106F/2013
Colby KS 105F/1931
Tribune KS 104F/2010
Yuma CO 102F/1959
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ252>254.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...JTL
FIRE WEATHER...99
CLIMATE...JNHazardous weather outlook, Sep 5, 11:15 AM MDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1115 AM MDT Sat Sep 5 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1115 AM MDT Sat Sep 5 2020 /1215 PM CDT Sat Sep 5 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is in effect for Yuma, Kit Carson and Cheyenne counties of Colorado from noon MDT to 7 PM MDT. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Record and near record heat is expected Sunday. Heat index values of 100 to 103 degrees are expected along and east of Highway 83. A Fire Weather Watch is in effect for Kit Carson, Yuma and Cheyenne counties in northeast Colorado Sunday afternoon. Outdoor burning is highly discouraged. A drastic downward trend in temperatures will begin late Monday as a cold front moves across the region. High temperatures will drop into the upper 70s to mid 80s Monday and low to upper 40s Tuesday. Early morning low temperatures in the 30s are expected on Tuesday, Wednesday and Thursday mornings. The coldest temperatures are expected early Wednesday morning with locations near and west of the eastern Colorado border region expected to drop below freezing. Rain is expected to mix with, and for some, change over to snow Tuesday night through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JTL
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.